Tardive dyskinesia can be caused by long-term treatment with dopamine antagonists. It can also be caused by both high-potency and low-potency traditional neuroleptics, including long-acting depot formulations (eg, decanoate and enanthate). Greater D2 dopamine receptor blockade at the trough levels of the neuroleptics may be associated with a greater degree of tardive dyskinesia. Amisulpride has been associated with tardive dyskinesia; in general, however, newer atypical antipsychotic agents, including olanzapine and risperidone (and its metabolite paliperidone), appear to carry less risk for tardive dyskinesia.
The antiemetic metoclopramide, a potent D2 dopamine receptor antagonist, may cause tardive dyskinesia, particularly in elderly patients. Tardive dyskinesia has also been reported with the use of antihistamines, fluoxetine, amoxapine (a tricyclic antidepressant), and other agents.
Table. Non-antipsychotic Medications Linked to Dyskinesias
SSRIs: fluoxetine, sertraline
TCAs: amitriptyline, amitriptyline-perphenazine, amoxapine, doxepin, imipramine
|Antihistaminic decongestants||Combinations of antihistamines and sympathomimetics|
|MAOI = monoamine oxidase inhibitor; SSRI = selective serotonin reuptake inhibitor; TCA = tricyclic antidepressant.|
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Helmi L. Lutsep. Fast Five Quiz: Movement Disorders - Medscape - Jul 08, 2021.